Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


therapy or anabolics?
Aug 8, 2004

I'm wasting with a CD4 count of 800.

My viral load fluctuates between 1,000 and 5,000. But the wasting continues - I think I might also have some sort of strain associated with Lymphoma, because those I've infected and the one I who infected me almost all have lymphoma.

Well, do you think I should begin antiretrovirals, or just deal with the wasting as a separate issue using anabolics?

Response from Dr. Young

Thank you for your question.

First off, as far as I'm aware, just because you may have been infected from someone with lymphoma does not mean that you're at additional risk of lymphoma.

Now, that said, I have difficulty pinpointing the nature of your illness and the cause. There are a number of conditions that are called "wasting"-- these include fat loss and muscle loss. Having total body mass loss (fat and muscle) is what I usually refer to as "wasting"; this can be caused by HIV itself, low testosterone, low appetite and even depression, to name a few.

Anabolic steroids are useful in increasing muscle mass, but require good caloric intake (read: appetite) and not paradoxically, will result in loss of peripheral body fat. This later point is why some patients with significant lipoatrophy may have difficulty with anabolic steroids. Additionally anabolics typically will reduce your testosterone levels, resulting in decreased sexual drive and performance. You can see from this that anabolics are not a cure all, by any means.

It would be important for you and your doctor to evaluate all of these possibilities before asserting that you must start on HIV medications; moreover, knowing your CD4 count would be an important determinate in deciding whether or not to start on medications.

I'm certainly not saying that you must simply deal with your symptoms. It does sound like time to review your symptoms with your doctor or healthcare provider and begin a detailed evaluation of your situation.

Thanks for reading. BY


Previous
High Viral Load / OK T Cells
Next
HIV doctor unphased by symptoms

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement